Idaho, 2012

Hail in Idaho, April 24, 2012

April 24, 2012 · NWS MSO · 5 events in 1 county or zone

Several weather disturbances moved across north central Idaho ahead of a strong cold front. These disturbances, along with abundant moisture and instability in the lower atmosphere, produced severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

Several weather disturbances moved across north central Idaho ahead of a strong cold front. These disturbances, along with abundant moisture and instability in the lower atmosphere, produced severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Apr 24, 12:53 PM PST, 4 hours 57 minutes earlier.

Area forecast discussion, Apr 24, 12:53 PM PST, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
253 PM MDT TUE APR 24 2012

...MODERATE TO HEAVY RAINFALL AND COOLER TEMPERATURES EXPECTED
THURSDAY INTO FRIDAY...
...RIVERS AND STREAMS EXPECTED TO RISE AND RUN HIGH THROUGH THE
WEEK...

.DISCUSSION...SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON
AND EVENING AND ONCE AGAIN WEDNESDAY AFTERNOON AND EVENING AS A
COUPLE OF WEATHER DISTURBANCES MOVE THROUGH THE REGION. IMPACTS
FROM STORMS WILL BE SMALL HAIL SOME BRIEF GUSTY WINDS AND BRIEF
HEAVY RAIN.

THE MAJOR WEATHER STORY THIS WEEK IS HEAVY RAIN LATE WEDNESDAY
NIGHT AND THUR DAY...COOLER TEMPERATURES AND FLOODING ISSUES ACROSS THE
NORTHERN ROCKIES. THE LONGWAVE TROF RESPONSIBLE FOR USHERING IN
ADDED MOISTURE AND WEATHER DISTURBANCE WILL MOVE ONSHORE WEDNESDAY
NIGHT AND THURSDAY. CONFIDENCE IS HIGH THIS SYSTEM WILL BRING
RAIN...HEAVY AT TIMES. CONFIDENCE IS ALSO HIGH THE LOCATION FOR
THE HEAVIEST RAIN WILL BE IN CENTRAL IDAHO AND NORTHWEST MONTANA
WHERE AN INCH OF RAIN...LOCALLY MORE ARE EXPECTED

MAJOR IMPACTS FROM THIS SYSTEM ARE:

...SMALL STREAM AND CREEK FLOODING.
...MAIN RIVER FLOODING AT THOMPSON FALLS...YAAK RIVER...FISHER RIVER
NEAR LIBBY

...MUCH COLDER TEMPERATURES FRIDAY WITH HIGHS ONLY IN THE 40S.
...WINDY CONDITIONS DURING COLD FRONTAL PASSAGE THURSDAY NIGHT/FRIDAY.

THIS SYSTEM WILL LEAVE THE REGION LATE FRIDAY. SCATTERED SHOWERS
WILL OCCUR BEHIND THIS SYSTEM. EXPECT AN UNSETTLED AND COOLER
WEEKEND COMPARED TO LAST WEEKEND'S RECORD WARM CONDITIONS.

&&

.AVIATION...SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE
EVENING HOURS FOR ALL THE TERMINALS. SEVERAL WEAK WAVES WILL
AFFECT BOTH KSMN AND KBTM LATER IN THE EVENING KEEPING THE CHANCE
FOR ACTIVITY THROUGH AT LEAST 25/0600Z. THE MAIN THREATS WITH THE
THUNDERSTORMS WILL BE SMALL HAIL...GUSTY WINDS...BRIEF HEAVY RAIN
AND LIGHTNING. WIND GUSTS TO 40 KTS ARE POSSIBLE FROM KSMN TO KBTM
ASSOCIATED WITH THE STORMS. GUSTY WINDS DUE TO THE WIND GRADIENT
AND GOOD MIXING WILL DIMINISH BY 25/0300Z BUT THE THREAT FOR
THUNDERSTORM GUSTS WILL BE POSSIBLE THROUGH 25/0600Z. THE
THUNDERSTORM ACTIVITY SHOULD DIMINISH OVERNIGHT BUT THERE IS STILL
A CHANCE FOR ISOLATED SHOWERS ESPECIALLY NEAR KMSO AND KSMN.
EXPECT MORE THUNDERSTORM ACTIVITY TO DEVELOP BY 25/1800Z ON
WEDNESDAY.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...RPN
LONG TERM....RPN
AVIATION...NOBLE/KITSMILLER

In the hours before

Special weather statement, Apr 24, 2:48 PM PST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
448 PM MDT TUE APR 24 2012

MTZ001-004-242330-
KOOTENAI/CABINET REGION-LOWER CLARK FORK REGION-
448 PM MDT TUE APR 24 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SANDERS AND SOUTHERN
LINCOLN COUNTIES UNTIL 530 PM MDT...

AT 442 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF MULLAN...OR 15 MILES EAST OF
WALLACE.  THE STORM IS MOVING EAST AT 30 MILE PER HOUR.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LIBBY AND HERON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4815 11533 4803 11606 4827 11607 4846 11561
TIME...MOT...LOC 2247Z 180DEG 0KT 4741 11561
Special weather statement, Apr 24, 3:27 PM PST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
527 PM MDT TUE APR 24 2012

IDZ005-007-250015-
NORTHERN CLEARWATER MOUNTAINS-OROFINO/GRANGEVILLE REGION-
427 PM PDT TUE APR 24 2012

...SIGNIFICANT WEATHER ADVISORY FOR CLEARWATER COUNTY UNTIL 515 PM
PDT...

AT 420 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTH OF
ALBERTON TO 16 MILES WEST OF WOODSIDE.  THESE STORMS WERE MOVING
EAST NORTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THESE STORMS...
ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS
INCLUDE....PIERCE...HEADQUARTERS AND CARDIFF

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4687 11585 4691 11499 4681 11490 4681 11487
      4676 11477 4672 11479 4670 11476 4672 11471
      4674 11470 4663 11462 4641 11622
TIME...MOT...LOC 2325Z 270DEG 0KT 4687 11448 4637 11448
Local storm report, Apr 24, 4:05 PM PST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
605 PM MDT TUE APR 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             2 N PIERCE              46.52N 115.80W
04/24/2012  E1.25 INCH       CLEARWATER         ID   TRAINED SPOTTER

            TRAINED WEATHER SPOTTER REPORTED 1 1/4 INCH HAIL ALONG
            WITH SOME WIND DAMAGE

&&

LBR
Special weather statement, Apr 24, 4:31 PM PST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
631 PM MDT TUE APR 24 2012

IDZ005-250115-
NORTHERN CLEARWATER MOUNTAINS-
531 PM PDT TUE APR 24 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLEARWATER COUNTY
UNTIL 615 PM PDT...

AT 526 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 17 MILES NORTHEAST OF HEADQUARTERS...OR 40 MILES
NORTHEAST OF OROFINO...MOVING NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS
OF NORTHEASTERN CLEARWATER COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4695 11512 4694 11498 4693 11494 4691 11492
      4686 11495 4680 11489 4681 11487 4678 11483
      4675 11491 4663 11552 4679 11561
TIME...MOT...LOC 0031Z 244DEG 35KT 4675 11543

The radar

The Missoula radar (KMSX), 149 km away, was scanning. The volume nearest the first event began at 01:49 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Clearwater

When
April 24, 5:50 PM PST to 6:05 PM PST
Where
Clearwater County, 2 mi N of Pierce
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
46.509, -115.780

A trained spotter estimated 1.25 inch diameter hail.

Hail, Clearwater

When
April 24, 9:00 PM PST to 9:10 PM PST
Where
Clearwater County, Orofino
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.480, -116.250

A trained spotter estimated golf ball sized hail in Orofino.

Hail, Clearwater

When
April 24, 9:00 PM PST to 9:06 PM PST
Where
Clearwater County, 3 mi NE of Orofino
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.511, -116.205

A spotter estimated 1.00 inch hail 3 miles NE of Orofino.

Hail, Clearwater

When
April 24, 9:00 PM PST to 9:12 PM PST
Where
Clearwater County, 5 mi NE of Orofino
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
46.531, -116.176

A spotter estimated 1.25 inch hail 5 miles NE of Orofino.

Hail, Clearwater

When
April 24, 9:00 PM PST to 9:10 PM PST
Where
Clearwater County, 2 mi NW of Orofino
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.501, -116.280

Spotter estimated quarter sized hail 2 miles NW of Orofino.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2012Every state in 2012This day in weather historyWarnings in Idaho, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375885, 375886, 375887, 375891, 375892.